Sunday, August 21, 2011

That evil thing they call the Pill

A few months before (I believe 6) I decided to become celibate until marriage, which came hand in hand with my decision to stop taking the Pill (I had been on and off for a few months prior). I took more time to research what is was exactly I was ingesting once a day every month. I knew what is was supposed to do – regulate my period, help with acne, actually lighten and ultimately lessen the natural frequency of my period (and I was offered a Pill that would stop my period altogether), and the last type that I used, Yasmin, was even recommended to me by my doctor because it would slow down the growth of body hair.
I always had the conviction that in most cases, our bodies are naturally equipped to fight whatever maladies it could catch, and we have God-made remedies for whatever we needed help with. Filling my bathroom sink with hot water and adding a few drops of eucalyptus oil, putting a towel over my head, and breathing in the steam helps me breathe immensely when I feel an asthma attack coming on. So following that train of thought, I always rebelled on the inside against taking a pill every day. But I did it for two reasons, one everybody did it, and two my doctor told me I should.

Well, I began researching exactly what it was that I was willingly taking, what it did, and the side effects that came along with it. I read that tiny print paper that came in the box. And I became quite horrified at exactly what this thing did to us women. Among the facts collected, I learned that this pill increased the chance of breast cance by 23% (!!), will actually worsen acne until 3 months of continued use, and some hormones within the pill causes depression. And that is just the start if it. If you head over to any of the websites, such as this one, they give you a nice long detailed list of everything that could and has gone wrong. And it sure isnt pretty. They include things like: nausea and vomiting, increased nervousness and paranoia, liver problems and an increased chance of blood clots. Wonderful. Its a wonder the doctors prescribe it at all.
Now enough with my rant about how evil this thing is, on to the point of this whole blog entry. Since quittingthe pill, I have noticed some incredible and positive changes. I cannot absolutely link them to the fact I quit Yasmin, but there had been no change in my diet, exercise pattern, or any other break in my life pattern.
  • My period has seriously decreased in flow. I used to be an extremely heavy bleeder, to the point that my doctor told me to eat more red meat and not even think about donating blood during my time. Night-time extra absorbancy pads became my regular hourly use. Now, I am just a medium flow, and thank God for that!
  • My days have shrunk from 7-8 days to 5 days.
  • I am actually regulating myself! One of the intial reasons why I started taking the pill was because I always had a wacky period, and even though I continued being wacky after I stopped taking the pill, a couple of months ago I noticed that I was able to very closely (within a day or two) predict when I was going to start my cycle. AMAZING!
  • My migraines have completely vanished.
  • The intense cramping, bloating, and back pain has severely decreased. Not completely vanished, but I dont need to take pain meds, or be literally sick from stomach pains.
  • I have lost weight.
  • I have an increase in energy

All to say, I will never be going back on the pill. But I also state that this is my own personal experience, and that each woman should research and pray and talk to docors before taking a decision on what to do. There are a million reasons why one would choose to take or stop the Pill, and to each her own. I personally will never be party to screwing up my own body's natural cycles with willfully ingesting hormones again. And if I have daughters I can only hope I do a good enough job parenting them so that they will reach the same conclusion as I in their adult years.
YE BE WARNED – This entire post deals with feminine issues, the noticeable differences that I have experienced since stopping the Pill. Men and prude women, beware!

1 comment:

  1. Wow, this is an amazing post. I mean you know all the problems I had with "Aunt Flow" to the point of being severely anemic, unable to move, fainting, etc.

    At one point my doctor had me taking 2 Ovral a day- which made me absolutely ILL. I had to stay home from school/work for two years because of the severity. Then I go back to the doctor, tell him that I'm still taking the two ovral a day- he says he'd never suggest that because 1) that is the strongest pill on the market, similar to taking Plan B once a day- for two years 2)It heightened the chances of me getting cancer or blood clots 3) It would make me really nauseous....

    Um.. but he told me to?

    And then there was the hormone treatments (fun stuff going through menopause at age 20) and the D&C.. Always awkward... and back and forth on different pills, tons of pads, etc... until finally I had changed gynos... Then I got the Mirena IUD put in... and totally stopped having periods altogether. But the back pain has been rediculous.

    When they switch you from one thing to another they tell you that you will "lose weight" ... right. I've stopped believing that. Along with antidepressants.. I'm sure all these things are bad for the body. One day I'd like to be able to control my anxiety enough to be off of everything altogether- and be able to sleep, naturally.

    So this post gives me hope. I mean I'm not willing to yank out my IUD right now or anytime soon (its good up to 5 years, its been 1) because I don't like the affects of the pills, etc. It's finally working for me - and I'm affraid I won't have as much luck as you are having without it. Though for sure this makes me feel hopeful- because I remember how much we'd complain about our PMS and cramps and all that. C'etait fou.

    Also, Yasmin- as I once told you- or Yaz led to the death of an ex bf's girlfriend.

    The blood clots and threats of "death" in the pamphlet ARE real, which is a scary thing.

    I just wish that I could function normally without it.

    Anyways, good on you and thanks for sharing !